Doctors Lounge - Gynecology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gynecology
Question: Abnormal period
|bridget - Sat Mar 24, 2007 3:19 pm|
I am a 44 year old female, with a one year post surgical history of ACL replacement with allograft. I currently take Synthroid 100mcg for my Hasimotos Thyroiditis. I am 5' 2" and 106lbs, and in very good health. I have a very good family history with respect to health, no history of cancer, heart disease, both parents still living and very healthy.
My menstural cylce has been regular my entire life, however the past few months have been regular for the most part with the exception of the type of flow, especially this month. I did not produce any bright red fresh blood. Only very dark brown blood for about 7 days, which was very fiberous and tissue like, not clotty. I realize this is old blood that has lost its hemoglobin, but I am wondering why this has occured over the past two or three menstral cycles. My last gynecological check up was approx. 2 years ago, and all was fine, I was told that I had a few small fibroids, but not to worry. I also tested negative for any STD's.
However, my biggest concern is that the past few days I felt a bit of pressure while removing my tampon. So I looked with a mirror and noticed some white patches, I am producing no vaginal discharge. I went to see a doctor yesterday, and was only able to see the RN. She said it was definitely not herpes or syphilis, she had seen many cases and that I was not presenting with the classic signs of those STD's. She said she had never seen anything like it in her years of practice. She said to give it a few days and get back to her if it did not go away on it's or if it worsened. Today it seems to have spead a bit more over the area to the entrance of the vaginal opening. It does not burn or itch and is not at all painful. The inside of the labia seemed to be a just a tiny bit swollen. As if irritated by something.
I was married for 23 years with the same sexual partner, and have recently divorced in the last two. I have had one constant sexual partner over those past two years, with the exception of one other.
Is an RN who has treated numerous patients quallified to properly diagnose this?? What do you suggest I do at this time,? I am allergic to certain drugs liike Sulfa, and Lexapro which I only took one of about 3 weeks ago. I had a severe allergeic reation to it that sent me to the ER., I am only on the Synthroid at this time. My body is extremely sensetive to change and stress, could it be some form of an allergic reattioin to something?
|Dr. Chan Lowe - Sun Mar 25, 2007 12:41 am|
I would be a little suspicious that you may have a yeast infection, despite the lack of discharge, etc.
Yeast on mucous membranes classically will have a whitish plaque-like appearance.
I would recommend that you be seen by a gynecologist to get a formal diagnosis and a proper treatment. Since you do not have the typical yeast infection symptoms I would suggest you not use one of the over-the-counter medications until you know for sure that it is a yeast infection.
I would also recommend screening for all STD's if there is a possibility of infection with them. A significant portion of the time, STD's will be asymptomatic.
While the nurse is likely very experienced and correct in her assessment it is still a good idea to see your doctor to get further testing and evaluation.
|bridget - Sun Mar 25, 2007 12:59 am|
I want to thank you for your professional advice and a very quick response to my email.
I shall certainly take your advice first thing Monday morning and make an appointment with my physician.
|Dr. Chan Lowe - Sun Mar 25, 2007 1:34 am|
Glad to be of help. Visit us again if you have any medical questions we can help with.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.